

Annual Department Chairs' Workshop July 18-19, 2022 in Chicago, IL Agenda

Exact Scheduling of Sessions is Subject to Change

July 17

Check in at Aloft Hotel Mag Mile (243 East Ontario Street, Chicago, Illinois, 60611) and have dinner on your own. Check in begins at 3:00 pm on Sunday, July 17. If you arrive prior to check in, the hotel has assured us that you may leave your bags at the front desk until your room is ready.

Day 1 (July 18)

American Bar Foundation, 420 East Superior Street, Chicago, IL 60611

8:00-9:00 am: Networking Breakfast: Help yourself to coffee and a continental breakfast while getting to know fellow attendees.

9:00-9:30 am: Welcome and Introductions

James Grossman, Rita Chin

9:30-10:15 am: Plenary: Being a Chair: Beyond the Job Description

Jay Cook, Lauren Araiza, Jennifer McNabb

- Managing teaching, research, and administration
- Institutional thinking
- Negotiating new identity as an administrator/becoming a leader on campus
 - Mentoring faculty
 - Advocating for faculty with upper administration
- Role of chair on broad administrative ecology: level of authority and power in department and within institution

15 min break

10:30-11:30 am: Breakout Session I: Administrative Imperatives

Breakout by institution type

- Graduate, large: Jay Cook
- Graduate, medium: Carlos Blanton
- Undergraduate: Lauren Araiza

Note: Some institutions will not fit neatly into these categories. Participants should attend the breakout group that suits their needs.



Topics to discuss:

- Assessment and reporting
- Accreditation/external review
- Institutional Research
- General Education requirements

15 min break

11:45-12:45 pm: Diversity, Equity, and Inclusion

Plenary: Exploring Implicit Bias in Academic Settings Fred Palm, SSRC PROGRESS

DEI Breakout Session

- Recruiting and Hiring, Guest Facilitator
- Academic/Department Climate (Decision-Making Science), Guest Facilitator
- Equity in Service and Value (Committee Service and Mentoring), Guest Facilitator

1:00-2:00 pm: Lunch (provided onsite courtesy of SSRC PROGRESS)

2:00-3:15 pm: Breakout Session II: Institutional Context and Building Departmental Culture

Breakout by institution type

- Graduate, large: Jay Cook
- Graduate, medium: Jennifer McNabb
- Undergraduate: Lauren Araiza

Note: Some institutions will not fit neatly into these categories. Participants should attend the breakout group that suits their needs.

Topics to discuss:

- Building alumni networks
- Advocate and/or ambassador for the department across campus
- Power dynamics
- Faculty/staff relations

15 min break (Stan's Donuts)

3:30-4:45 pm: Breakout Session III: Care and Management of Faculty

Breakout by institution type

- Graduate, large: Jay Cook
- Graduate, medium: Carlos Blanton
- Undergraduate: Lauren Araiza

Note: Some institutions will not fit neatly into these categories. Participants should attend the breakout group that suits their needs.



Topics to discuss:

- Strategies to support non-tenure-track faculty
- Faculty Professional Development
- Difficult faculty members, department dysfunction
- Managing tenure and promotion

15 min break

5:00-5:45 pm: Group Lightning Round

Rita Chin, James Grossman

An open-ended lightning round in which everyone is encouraged to throw out creative ideas about any relevant topic even if they are just ideas with no implementation plan. Two minutes per speaker. Contributions will be used to generate breakout topics for Day 2.

75 min break

7:00-10:00 pm: Workshop Dinner at Francesca's on Chestnut (200 East Chestnut Street), Di Sotto Enoteca Room

Day 2 (July 19)

American Bar Foundation, 420 East Superior Street

Breakfast: From 8:00 am, coffee and continental breakfast available in meeting space. To help us finalize breakout topics, please sign up during breakfast.

8:30-8:45 am: AHA Programming—How Can We Help You?

James Grossman, Rita Chin, Emily Swafford

8:45-9:45 am: Breakout Session IV: Nitty Gritty of Institutional and Administrative Work

Breakout by institution type

- Graduate, large: Jay Cook
- Graduate, medium: Carlos Blanton
- Undergraduate: Lauren Araiza

Note: Some institutions will not fit neatly into these categories. Participants should attend the breakout group that suits their needs.

Topics to discuss:

- Budgets: how to
- Working with administrators across campus
- Fundraising
- Running an effective meeting



15 min break

10:00-10:45 am: Plenary: Chairing during COVID: Building community

Rita Chin (moderator) with Jay Cook & Jennifer McNabb

- Faculty and student engagement
- Building momentum for in-person and hybrid events and meetings
- (Re)establishing collective good will
- Emotional labor and burnout: by the chair, by faculty, by staff, by graduate students
- (Dis)trust in the administration

10:45-11:45 am: Breakout Session V: Curriculum, Classrooms, Enrollments

Breakout by institution type

- Graduate, large: Jay Cook
- Graduate, medium: Carlos Blanton
- Undergraduate: Lauren Araiza

Note: Some institutions will not fit neatly into these categories. Participants should attend the breakout group that suits their needs.

Topics to discuss:

- Recruiting students from diverse backgrounds (curricula, bridge programs, etc.)
- Role of history in general education
- Talking about careers/why study history
- MA programs (if applicable)

12:00-1:00 pm: Lunch (provided onsite)

1:00-2:00 pm: Breakout Session VI: Topical

Breakout by topic

- Divisive concepts
- New chairs
- Self-care for chairs
- Sexual harassment policies and procedures
- Managing staff
- Supporting non-tenure-track faculty

15 min break

2:15-3:00 pm: Closing Plenary: Professional Identity & Career Paths

Jay Cook, Lauren Araiza, Laura McEnaney